Dtsch Med Wochenschr. 2008 Feb;133(6):241-4. Article in German Maurin N. Abstract HISTORY AND ADMISSION FINDINGS: A 72-year-old female dialysis patient with insulin-dependent diabetes mellitus who was under long-term medication with oral prednisolone due to chronic obstructive pulmonary disease was given levofloxacin for one week to treat an acute bronchitis (one 500 mg dose on the first day, 125 mg/day orally from second day onwards). One day after the end of levofloxacin treatment, the patient complained about a constant dragging pain above the right heel that receded under local application of diclofenac ointment and inactivity of the right foot. Twelve days after ending administration of levofloxacin, strong pains in the right calf were suddenly felt during normal walking, and active plantar flexion was lost. Palpation showed the right calf to be soft; a distinct gap was found in the middle third of the Achilles tendon. The Thompson test was positive, and the patient was unable to stand on her right toes. INVESTIGATIONS AND DIAGNOSIS: Ultrasonography showed a discontinuity of the right Achilles tendon. A spontaneous Achilles tendon rupture after taking fluoroquinolone was diagnosed. TREATMENT AND COURSE: Conservative treatment was applied due to the reduced general condition. Initial treatment involved a below-knee plaster cast in equinus position; the cast was replaced on the fourth day by a pneumatic walker, which was also worn during mobilisation by physiotherapy. CONCLUSION: A typical feature of fluoroquinolone-induced tendinopathy (FIT) is a considerable latency period in some cases between the commencement of treatment with a fluoroquinolone and the onset of FIT symptoms. In addition to fluoroquinolone intake, there are three other predisposing risk factors for tendinopathy: age over 60 years, long-term treatment with systemic glucocorticoids, and chronic kidney disease. The patient showed a combination of all the aforementioned risk factors. In patients with these risk factors, especially among people with a combination of said risk factors - which is frequently the case with nephrologic and dialysis patients, especially -, fluoroquinolones should be administered only after critical evaluation and with a dosage that is adapted to renal function.